Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Hastings, NE

June 6, 2018Merrick County, Nance County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 6, 2018, 10:41 PM CDT for Merrick County, Nance County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 10:41 PM CDT (03:41 UTC)
Expired
Jun 7, 2018, 4:45 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Merrick County, NE, Nance County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS53 KGID 070341
FFWGID
NEC121-125-070945-
/O.NEW.KGID.FF.W.0002.180607T0341Z-180607T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1041 PM CDT WED JUN 6 2018

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northern Nance County in central Nebraska...
  Northeastern Merrick County in central Nebraska...

* Until 445 AM CDT Thursday

* At 1038 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area over the past few hours. 
  Significant sized areas with up to three inches of rain has been 
  estimated by doppler radar. Flash flooding is expected.

* Some locations that will experience flooding include...
  Genoa, Silver Creek and Belgrade. 

Additional rainfall amounts of one to two inches is possible across 
the warned area during the remainder of the evening through 
overnight hours...which will only cause additional problems,

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4129 9768 4134 9779 4148 9823 4148 9810
      4149 9810 4150 9804 4151 9804 4151 9789
      4153 9788 4153 9771 4140 9770 4139 9760
      4133 9760

$$

Rossi
1 follow-up statement
678 
WGUS73 KGID 070940
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
440 AM CDT THU JUN 7 2018

NEC121-125-070948-
/O.EXP.KGID.FF.W.0002.000000T0000Z-180607T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nance NE-Merrick NE-
440 AM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR NORTHERN NANCE AND NORTHEASTERN
MERRICK COUNTIES WILL EXPIRE AT 445 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. There 
could be additional rainfall for the next couple of hours which 
could slow the receding flood waters. 

LAT...LON 4129 9768 4134 9779 4148 9823 4148 9810
      4149 9810 4150 9804 4151 9804 4151 9789
      4153 9788 4153 9771 4140 9770 4139 9760
      4133 9760

$$

JCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 7:04 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 7:04 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
704 PM CDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 422 PM CDT Wed Jun 6 2018

The main concern in the short term is the chance for strong to
severe thunderstorms this evening and overnight.

Currently a MCV is slowly moving eastward along the
Nebraska/Kansas in a volatile environment of 4000-5000 J/KG,
however, bulk shear is low with 20-25kts shear. This MVC is aiding
the development of convection to develop in the unstable
environment this afternoon across eastern sections of the forecast
area. Some of this activity may have strong winds up to 70 mph
and hail to ping pong ball size.

Additionally the higher resolution guidance indicates the
development of thunderstorms along a cold front in northern
Nebraska as well as activity developing in the High Plains and
developing into an MCS and moving eastward across the area late
this evening. Feel the best chance for thunderstorms for much of
the area (despite the current watch) will be during the late
evening and overnight as the MCS develops and tracks over the area
tonight. The guidance has indicated a later show, slowing it down
and that has been reflected in the forecast. Many of the models
still show precipitation across much of the area around sunrise
Thursday morning.

A question for tomorrow is, will there be another MVC around that
will keep it cloudy with some light precipitation around. Have
kept temps slightly cooler tomorrow, in the 80s across much of the
area. There is a continued chance for showers and thunderstorms
during the day and overnight Thursday with a Marginal Risk from
SPC.

.LONG TERM...(Friday through Wednesday)
Issued at 422 PM CDT Wed Jun 6 2018

The weekend looks hot and mostly dry. There are only a few small
chances for precipitation that do not overly favorable. A trough
across the northern US will help to flatten out the main upper
pattern and pull a front through the region Monday. This will help
temperatures moderate to closer to climatic normals for mid June.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 704 PM CDT Wed Jun 6 2018

A complex situation tonight as thunderstorms have developed to the
north and may move south into the area, but more likely
thunderstorms developing out in the High Plains will move eastward
and impact the terminals during the late evening and overnight
hours.

Skies are mostly clear, but high clouds are expected ahead of the
convection, with the best chance for convection between and 12z.
Beyond the main thunderstorms tonight, think that light rain and
clouds will stick around in the morning hours. Currently expecting
VFR ceilings and visibility, but any heavy downpours could cause
brief reductions in criteria.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 6, 3:47 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Jun 6, 5:12 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SE FULLERTON          41.33N 97.93W
06/06/2018  E0.88 INCH       NANCE              NE   PUBLIC

            MOSTLY PEA TO DIME SIZE, A FEW STONES AS
            LARGE AS NICKELS. TIME ESTIMATED FROM RADAR.

&&

THIES
Special weather statement, Jun 6, 7:49 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
749 PM CDT WED JUN 6 2018

NEZ041-048-049-070130-
Merrick NE-Nance NE-Polk NE-
749 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE...NORTHEASTERN
MERRICK AND POLK COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duncan to 6 miles northeast of Fullerton.
Movement was southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Stromsburg, Genoa, Osceola, Shelby, Clarks and Silver Creek.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

LAT...LON 4105 9737 4105 9772 4150 9805 4151 9795
      4151 9789 4152 9788 4153 9783 4153 9771
      4140 9770 4139 9760 4133 9760 4136 9752
      4138 9739 4136 9737
TIME...MOT...LOC 0049Z 319DEG 22KT 4143 9755 4141 9787

Thies
Special weather statement, Jun 6, 8:58 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
858 PM CDT WED JUN 6 2018

NEZ040-041-048-049-070245-
Merrick NE-Nance NE-Greeley NE-Polk NE-
858 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY...NANCE...
NORTHEASTERN MERRICK AND POLK COUNTIES UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Spalding to near Rising City.
Movement was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fullerton, Stromsburg, Genoa, Osceola, Shelby, Spalding, Clarks,
Silver Creek and Belgrade.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

LAT...LON 4148 9829 4148 9810 4150 9809 4153 9771
      4140 9770 4139 9760 4133 9760 4138 9740
      4137 9737 4105 9737 4105 9760 4158 9849
      4174 9839 4174 9829
TIME...MOT...LOC 0157Z 218DEG 5KT 4157 9834 4122 9734

Heinlein
Local storm report, Jun 6, 9:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
933 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     4 WNW SHELBY            41.23N 97.50W
06/06/2018                   POLK               NE   COUNTY OFFICIAL

            LARGE TREE KNOCKED OVER ALONG WITH A QUONSET
            BUILDING FLIPPED OVER.

&&
Special weather statement, Jun 6, 10:02 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT WED JUN 6 2018

NEZ040-041-048-070345-
Merrick NE-Nance NE-Greeley NE-
1002 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY...NANCE AND
NORTHEASTERN MERRICK COUNTIES UNTIL 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to near Silver Creek. Movement was
northwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fullerton, Genoa, Spalding, Clarks, Silver Creek and Belgrade.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and east central Nebraska.

LAT...LON 4148 9829 4148 9810 4150 9808 4149 9806
      4153 9771 4140 9770 4139 9760 4132 9760
      4131 9765 4123 9777 4120 9780 4120 9783
      4171 9875 4174 9875 4174 9829
TIME...MOT...LOC 0301Z 124DEG 9KT 4183 9871 4136 9764

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:49 PM CDTSpecial Weather StatementGIDPolk41 min
Jun 6, 8:11 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk49 min
Jun 6, 8:58 PM CDTSpecial Weather StatementGIDNance, Polk47 min
Jun 6, 9:18 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance42 min
Jun 6, 9:21 PM CDTSevere Thunderstorm WarningGIDGreeley39 min
Jun 6, 10:02 PM CDTSpecial Weather StatementGIDNance43 min
Jun 6, 10:06 PM CDTSevere Thunderstorm WarningGIDNance22 min
Jun 6, 11:28 PM CDTSpecial Weather StatementGIDGreeley47 min
Jun 6, 11:46 PM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper44 min
Jun 7, 12:30 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper45 min
Jun 7, 1:00 AM CDTSpecial Weather StatementGIDBuffalo, Harlan, Phelps, Sherman, Valley60 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.